New concepts in the treatment of anaphylactoid reactions in anaesthesia

Other Article

During cardiovascular collapse associated with anaphylactoid reactions to anaesthesia, we attempt to attenuate the vasodilation associated with excessive endothelium-derived relaxing factor production by stimulating a1- adrenergic receptors on vascular smooth muscle to activate phospholipase-C and stimulate calcium entry. A more rational approach would be to attenuate the excessive production of endothelium-derived relaxing factor by inhibiting the enzyme responsible for its synthesis, nitric oxide synthetase. This new concept is currently under investigation, both in experimental models and in man. Higher doses and earlier intervention with epinephrine is clinically important for successful resuscitation during anaphylactoid reactions, as suggested by studies of cardiac arrest during both anaesthesia and cardiopulmonary resuscitation. Anaphylactoid reactions can also be associated with thromboxane A2-mediated acute pulmonary vasoconstriction and right ventricular failure. Novel methods of pulmonary vasodilation include use of the newer cyclic-AMP-specific phosphodiesterase inhibitors (amrinone, milrinone, and enoximone) and prostaglandin E1. These offer new and unique therapeutic approaches.

Duke Authors

Cited Authors

  • Levy, JH

Published Date

  • 1993

Published In

  • Acta Anaesthesiologica Scandinavica, Supplement

Volume / Issue

  • 37 / 100

Start / End Page

  • 200 - 204